Thunderstorm Wind, Pecos
- When
- August 21, 4:31 PM CST to 4:36 PM CST
- Where
- Pecos County, 2 mi N of Coyanosa
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.199, -103.000
Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Scattered thunderstorms ahead of the remnants of tropical storm Harold resulted in localized severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 12:43 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 143 PM CDT Mon Aug 21 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 139 PM CDT Mon Aug 21 2023 This is the last very hot afternoon for the next couple of days, ahead of the approaching Potential Tropical Cyclone Nine currently in the Central Gulf of Mexico. Temperatures this afternoon are expected to reach the middle 90s to low 100s across much of the region. A weak leading disturbance and the continued easterly influx of mid-level moisture is expected to result in widely scattered showers and thunderstorms this afternoon and evening. Any precipitation is going to be fairly localized and overall amounts very low. Everyone drys out for the most part overnight with mild temperatures. The remnants of the Potential Tropical Cyclone Nine begin to enter our region by Tuesday afternoon and rainfall chances increase across the entire region in response. The best chance of rainfall will largely be confined to areas south of I-10 and especially areas along and south of US Highway 90. Temperatures Tuesday afternoon are going to be cooler under abundant cloud cover. Most locations can expect to see temperatures in the upper 80s to the middle 90s. Rain chances continue to ramp up overnight but any widespread precipitation continues to be largely confined to areas south of I- 10. Isolated and scattered precipitation may squeak into the Permian Basin and southeast New Mexico as well but overall chances are much lower compared to areas further south. Localized flooding could develop across portions of the complex terrain in the Big Bend and around the Davis Mountains where the heaviest rain develops. Overall, this system is shaping up to be a story of the have and have nots when it comes to receiving rainfall. && .LONG TERM... (Wednesday through Sunday) Issued at 139 PM CDT Mon Aug 21 2023 Wednesday, the remnants of what is now Potential Tropical Cyclone Nine will be translating west-northwestward across Chihuahua MX, just south of the Rio Grande. Continued easterly to southeasterly upslope surface flow associated with this system as well as anomalously high precipitable water values (around 1.50" to 1.75" from the Pecos Valley south to the border) will lend to a continued threat for locally heavy rainfall and associated flooding and flash flooding concerns. Storm total QPF through Wednesday night, which encompasses the event, has ticked up slightly in accordance with the increase in possible precipitable water values and the potential for orographic influences along with warm rain processes that would lead to higher rainfall amounts. While total QPF around an inch of more is forecast from the Davis Mountains south to the Rio Grande, overall, this may be a bit overdone, though locally higher amounts will certainly be possible where cell training occurs. Thus, the potential for flash flooding, particularly over the complex terrain of the Big Bend, will continue to be closely monitored over the coming days. The best rain chances with this system, based on its trajectory, remain along and west of the Pecos River, with a fairly tight gradient with northward/northeastward extent, with portions of the Permian Basin likely to miss out entirely. Precipitation will gradually come to an end from east to west Wednesday night as the wave continues to move away from the region, with lingering showers possible over the Guadalupe Mountains into early Thursday morning. Temperatures Wednesday, as to be expected with cloud cover and expected precipitation, will be cooler with highs in the 80s west of the Pecos, and 90s to the east. Thursday onward, the forecast is much drier, with only intermittent afternoon storm chances over the Davis Mountains and surrounding areas, at best. Temperatures will also begin to rebound as thicknesses increase in response to the southwesterly retrograde of the ridge that is currently anchored over the Lower Missouri and Middle Mississippi Valleys. Over the weekend, the ridge will continue translating westward toward the Four Corners Region, with temperatures locally expected to climb into the middle 90s and lower 100s once again. Fortunately, for now, it looks like locations will remain below Heat Advisory criteria, which will be a welcome change after the past few months. && .AVIATION... (18Z TAFS) Issued at 1200 PM CDT Mon Aug 21 2023 VFR conditions are expected to remain prevailing through the TAF period. Gusty easterly winds develop this afternoon across all TAF sites before weakening after sunset. Widely scattered showers and thunderstorms will be possible across much of the region but confidence in timing and location is too low for inclusion in the TAF forecast. The exception to this is near FST, where terrain driven thunderstorms appear likely within the next few hours and have included VCTS as a result. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 98 72 97 / 20 20 20 10 Carlsbad 71 96 71 89 / 40 40 50 60 Dryden 76 92 71 90 / 20 60 80 70 Fort Stockton 72 92 69 90 / 20 50 60 60 Guadalupe Pass 70 87 66 80 / 40 40 60 70 Hobbs 71 94 69 91 / 20 30 40 30 Marfa 63 85 63 81 / 20 70 80 80 Midland Intl Airport 76 95 72 94 / 10 30 40 30 Odessa 77 96 73 94 / 10 30 40 30 Wink 75 97 73 94 / 20 40 50 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....84 AVIATION...91
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 152 PM CDT Mon Aug 21 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-221900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 152 PM CDT Mon Aug 21 2023 /1252 PM MDT Mon Aug 21 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy rain and flash flooding are possible Tuesday night through Wednesday along and south of I-10, particularly across the complex terrain of the Davis Mountains and Big Bend Area down to the Rio Grande. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Mon Aug 21 2023
TXZ067-075-274-277-278-212230-
Pecos TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
452 PM CDT Mon Aug 21 2023
...STRONG THUNDERSTORMS WILL IMPACT PECOS...NORTHERN BREWSTER...
SOUTHEASTERN REEVES...EAST CENTRAL JEFF DAVIS...WEST CENTRAL WARD AND
SOUTHEASTERN CRANE COUNTIES THROUGH 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Fort Stockton, moving northwest at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Fort Stockton, Balmorhea, Balmorhea Lake, Saragosa, Balmorhea
State Park, Fort Stockton-Pecos County Airport, Toyah Lake, Coyanosa,
Star Mountain, Pecos Municipal Airport, Girvin, Verhalen, B F
Goodrich Testing Track, Toyahvale, Sierra Madera, Firestone Test
Track, and Imperial Reservoir.
This includes the following highways...
Interstate 10 between mile markers 202 and 294.
Interstate 20 between mile markers 29 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 10363 3111 10241 3109 10240 3109 10237
3107 10233 3103 10229 3104 10225 3103 10222
3044 10261 3065 10398
TIME...MOT...LOC 2152Z 113DEG 17KT 3093 10291
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
29The Midland/Odessa radar (KMAF), 113 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117055.